The Most Common Side Effects of Stimulant Abuse
According to the National Institute on Drug Abuse for Teens, “Stimulant abuse can be extremely dangerous.” Many of the most common side effects of this behavior can be damaging to those who participate in it, and the effects caused by high levels stimulant abuse can be even more problematic. It is important to know and understand the most common side effects associated with stimulant abuse in order to avoid the issue yourself and to help make others aware of it.
Common Physical Side Effects of Stimulant Abuse
Stimulant abuse is dangerous and can cause a number of serious side effects on the body. When one uses these drugs in a non-prescription way occasionally, they can experience severe side effects, but those experienced by frequent, large-dose users are even more intensified. As stated by the National Institute on Drug Abuse, “Taking high doses of a stimulant may result in dangerously high body temperature and an irregular heartbeat. There is also the potential for cardiovascular failure or seizures.”
In addition, stimulant abuse can cause:
- Nausea and vomiting
- Stomach pain
- Increased energy
- Increased heart rate
The drug commonly causes an increase in energy and a decrease in appetite. Those who abuse stimulants regularly will often lose weight as a result, which can lead to malnutrition. In addition, impotence or sexual dysfunction is another common side effect. A person can experience mild or extreme issues when taking these drugs recreationally, depending on how much they take and how often, but the act of increasing the level of the dose only creates more problems.
Common Psychological Side Effects
Stimulant abuse often affects the way a person thinks as well as their social behavior. At first, they may become very excitable, talkative, and sociable, but soon, these effects will begin to shift. The NIDA states, “Repeated abuse of some stimulants (sometimes within a short period) can lead to feelings of hostility or paranoia, even psychosis.” People often become restless and unable to sleep when they begin abusing stimulants, or they will experience sleep problems such as frequent and severe nightmares.
Irritability, mood disturbances, anxiety, and other negative emotions are also strongly linked with recreational stimulant use. It is very common for someone to feel very good at the beginning of their high and then to become upset, angry, or uncomfortable. These individuals will then often go through a withdrawal syndrome, which is nearly entirely psychological, causing depression, fatigue, anxiety, agitation, and drug cravings.
Recreational Stimulant Use’s Severe Side Effects
People will often experience a dangerous group of side effects when they begin abusing these drugs, and according to the Center for Substance Abuse Research, death can even occur when users take incredibly high doses of either prescription or illicit stimulants. The best way to prevent these issues, though, is to refrain from taking your medication in any way other than prescribed and, if you already have begun to do so, to reach out for help as soon as possible. If you would like to learn more about stimulant abuse and the problems caused by it, call 800-605-6597 Who Answers?.